Hail, Peoria
- When
- July 28, 8:08 AM CST
- Where
- Peoria County, 2 mi W of Kickapoo
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -89.783
2 hail, 2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 28, 1:45 AM CST, 6 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 245 AM CDT SUN JUL 28 2002 AVN SUFFERING FROM CONVECTIVE GRID SCALE FEEDBACK OVER THE OZARKS AND UPPER MISSISSIPPI VALLEY LATE SUNDAY NIGHT INTO MONDAY MORNING. OTHERWISE NCEP LEANED WITH AVN MODEL THIS FORECAST CYCLE AND ETA NOT TOO MUCH DIFFERENT. FORECAST CHALLENGE IS CONVECTION CHANCES THRU MON AND IF HEAT ADIVSORY NEEDED TODAY. 07Z SURFACE ANALYSIS HAS FRONTAL BOUNDARY OVER FAR SOUTHERN SD EAST INTO SOUTHERN MN AND CENTRAL SECTIONS OF WI AND LOWER MI. WARM SSW FLOW ACROSS IL WITH TEMPS UPPER 70S AND LOWER 80S AND DEWPOINTS IN THE LOW TO MID 70S. NEAREST CONVECTION OVER NW MO WHERE SHORT WAVE PRESENT. 7 TO 9 KFT CLOUDS DEVELOPING OVER NW CWA SINCE MIDNIGHT. WILL RECONFIGURE ZONES KEEPING 3 GROUPS...BUT ORIENT FROM NW TO SE. KEEPING LIKELY CHANCE OF CONVECTION TODAY NW GROUP BY PIA/GBG WITH PROB50 CENTRAL AND 40 POPS SE THIS AFTERNOON. THIS IN RESPONSE TO SHORT WAVE MOVING INTO NORTHERN IL AND INTERACTING WITH DEEP LAYER TROPICAL MOISTURE AND VERY UNSTABLE AIR MASS. CAPES RUNNING 6000 J/KG AT DVN AND ILX AT 00Z...BUT DO HAVE SOME CAP TO OVERCOME WITH 700 MB TEMPS AT 13C AT 00Z. UPPER LEVEL RIDGE LOOSENS ITS GRIP A BIT TODAY ALLOWING STRONG CAP TO WEAKEN ESPECIALLY NORTH OF I-70. WILL BUMP HIGHS UP TO AROUND 90 NORTH OF I-70...FOLLOWING WARMEST ETA 2M TEMPS AS TEMPS CURRENTLY ONLY ABOUT 10 DEGREES FROM 90. THESE TEMPS COMBINED WITH DEWPOINTS IN THE MID 70S GIVES HEAT INDICES 100 TO 105 AND JUST BELOW HEAT ADVISORY CRITERIA. SAT AFTERNOON HIGHS WERE 88 TO 93 AND HAD HIGHER DEWPOINTS IN THE UPPER 70S WHICH POOLED ALONG WARM FRONT. BUT WARM FRONT AND ASSOCIATED HIGHER DEWPOINTS N OF I-80. KEEPING CHANCE OF CONVECTION TONIGHT WITH BEST CHANCE NW GROUP LATE AS FRONT APPROACHES IL. SPC HAS SLIGHT RISK MOST OF CENTRAL IL THRU TONIGHT BUT THINK BEST CHANCE FOCUSED NW OF CWA CLOSER TO FRONT. MODELS STILL SHOW FRONT ADVANCING SE INTO NW CWA MON AFTERNOON AND THRU SE MON NIGHT EXITING KLWV BY 12Z/TUE AS IT WASHES OUT. BEST CHANCE OF CONVECTION SHIFTS INTO SE CWA MON EVENING WHILE NW DRIES OUT. SPC CONTINUES SLIGHT RISK MON AND IN SE MON EVENING AND THINK THIS WILL BE A BETTER CHANCE FOR SEVERE RISK OVER CENTRAL IL AS FRONT INTERACTS WITH TROPICAL AIR MASS AND ELONGATED SHORT WAVE MOVES SE ACROSS IL. TEMPS SLIP A FEW DEGREES MON WITH MORE CLOUDS AND CONVECTION AROUND AND STILL QUITE HUMID. CHANCE OF CONVECTION LURKS JUST SOUTH OF CWA TUE WHERE FRONTAL BOUNDARY LINGERS ALONG WITH MORE HUMID AIR MASS. WOULD NOT BE SURPRISED TO SEE ISOLATED CONVECTION FAR SOUTHERN 6 COUNTIES TUE WHERE DRIER AIR TAKES LONGER TO ARRIVE BY TUE NIGHT. TUE HIGHS IN THE UPPER 80S TO NEAR 90. UPPER LEVEL RIDGE SPRAWLED OUT ACROSS THE CENTRAL AND SOUTHERN STATES THIS WEEK WHILE WESTERLIES AND ZONAL FLOW ACORSS THE NORTHERN STATES. RIDGE SHOULD KEEP CENTRAL IL WARM AND DRY MOST OF THE WEEK AFTER MON BUT LAST IMAGE OF AVN SHOWING FRONT AND QPF APPROACHING IL THU NIGHT. COULD BE A RISK OF CONVECTION FRI AND MRF SHOWING QPF FRI OVER CENTRAL IL. THANKS FOR THE COORDINATION IND AND STL. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI TT 091/074 087/068 088 07545 PIA TT 089/073 086/067 087 07655 DEC TT 090/073 087/068 088 07545 CMI TT 089/072 086/067 087 07545 MTO TT 090/073 089/069 088 07435 LWV TT 092/073 092/071 090 07435 .ILX...NONE. KH
ILZ027>031-036>038-040>057-061>063-066>068-071>073-281200- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 550 AM CDT SUN JUL 28 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL ILLINOIS THROUGH MONDAY. UPPER LEVEL ENERGY WILL MOVE INTO ILLINOIS FROM THE CENTRAL PLAINS AS A FRONTAL BOUNDARY MOVES INTO A VERY UNSTABLE TROPICAL AIR MASS THROUGH MONDAY. THIS WILL GENERATE SCATTERED THUNDERSTORMS ACROSS CENTRAL ILLINOIS. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE BEST CHANCE OF SEVERE STORMS WILL BE WEST OF I-55 TODAY AND EAST OF I-55 MONDAY AFTERNOON AND EVENING. HOT AND HUMID WEATHER WILL ALSO PREVAIL THROUGH MONDAY. AFTERNOON TEMPERATURES REACHING THE LOWER 90S WILL COMBINE WITH HIGH HUMIDITY TO GENERATE HEAT INDICES OF 100 TO 105 DEGREES ACROSS CENTRAL ILLINOIS TODAY...AND FROM I-70 SOUTH AGAIN DURING MONDAY AFTERNOON. KH
The Lincoln radar (KILX), 80 km away, was scanning. The volume nearest the first event began at 14:07 UTC.
2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Several trees and power lines were blown down.
Several inches of rain fell in a short amount of time causing numerous rural roads to flood.
Over 2 inches of rain fell in a short amount of time. Numerous roads were flooded, including Interstate 55 near Atlanta for a short time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312068, 5312069, 5312070, 5312130, 5312071.